Amtrak Adventure

One great thing about Amtrak is their rewards program. One great thing about Amtrak’s rewards program is the Amtrak Rewards Credit Card, which earns you points on your purchases that can be redeemed for travel on Amtrak. I have redeemed a bunch of points and have put together a 31-night, 11,453-mile trip the second half of April and first half of May. Click on the maps to enlarge them.

Leg 1:
Train 6 – California Zephyr
Saturday, April 15 – 3:30 am – Salt Lake City, Utah
Half a night, breakfast, lunch, dinner, night 1, and breakfast on the California Zephyr.
Sunday, April 16 – 11:41 am – Galesburg, Illinois
1,446 miles
31 hours, 11 minutes

Night 2 will be in Galesburg, Illinois. I’ve passed through Galesburg several times on the California Zephyr and have always wanted to take a look around. Staying a night here also allows me to take a ride on the Illinois Zephyr and experience another state-sponsored Amtrak route.

Leg 2:
Train 380 – Illinois Zephyr
Monday, April 17 – 7:38 am – Galesburg, Illinois
Breakfast on the Illinois Zephyr.
Monday, April 17 – 10:35 am – Chicago, Illinois
162 miles
2 hours, 57 minutes

5-hour layover in Chicago. Amtrak layovers are the exact opposite of airport layovers, since you’re downtown. Unless the weather is bad, I’ll go for a ride on Divvy along the river and along the lake.

Leg 3:
Train 850 – Hoosier State
Monday, April 17 – 5:45 pm – Chicago, Illinois
Dinner on the Hoosier State.
Monday, April 17 – 11:50 pm – Indianapolis, Indiana
196 miles
5 hours, 5 minutes

Night 3 will be in Indianapolis, Indiana. I enjoyed Indianapolis when I visited there in October 2015. On that trip, I arrived on the Hoosier State operated with equipment provided by Iowa Pacific. It will change back to equipment provided by Amtrak in March, and I wanted to see how the change works out. Also, the Indianapolis Cultural Trail is one of the best urban ped/bike trails in the nation and is great to explore on Indiana Pacers Bikeshare.

Leg 4:
Train 50 – Cardinal
Tuesday, April 18 – 11:59 pm – Indianapolis, Indiana
Night 4, breakfast, lunch, and dinner on the Cardinal. Kentucky will be state #28.
Wednesday, April 19 – 9:58 pm – New York City, New York
951 miles
21 hours, 59 minutes

Nights 6, 7, and 8 will be spent in the Big Apple. I’ll have two full days to enjoy it. 🙂 I’m still trying to figure out whether the subway or CitiBike is my favorite way to experience it.

Leg 5:
Train 2203 – Acela Express
Saturday, April 22 – 8:00 am – New York City, New York
Breakfast on the Acela Express.
Saturday, April 22 – 10:57 am – Washington, DC
225 miles
2 hours, 57 minutes

Nights 8, 9, and 10 will be spent in the nation’s capital. I will hopefully arrive in time to participate in the March for Science. I will also be attending the Spring Council Meeting of the National Association of Railroad Passengers. I also love riding around on Capital Bikeshare.

Leg 6:
Train 29 – Capitol Limited
Tuesday, April 25 – 4:05 pm – Washington, DC
Dinner, night 11, and breakfast on the Capitol Limited.
Wednesday, April 26 – 8:45 am – Chicago, Illinois
780 miles
17 hours, 40 minutes

6-hour layover in Chicago. More Divvy rides.

Leg 7:
Train 3 – Southwest Chief
Wednesday, April 26 – 3:00 pm – Chicago, Illinois
Dinner, night 12, breakfast, lunch, dinner, night 13, and breakfast on the Southwest Chief. Missouri, Kansas, and New Mexico will be states #29, #30, and #31.
Friday, April 28 – 8:15 am – Los Angeles, California
2,265 miles
43 hours, 15 minutes

Night 14 in LA. I plan to ride Metro out to Santa Monica and finally experience the Santa Monica pier. I’ll also give Metro Bike Share a try.

Leg 8:
Train 14 – Coast Starlight
Saturday, April 29 – 10:10 am – Los Angeles, California
Lunch, dinner, night 15, breakfast, lunch, and dinner on the Coast Starlight.
Sunday, April 30 – 8:12 pm – Seattle, Washington
1,377 miles
34 hours, 2 minutes

Nights 16, 17, 18, 19, 20, 21, and 22 in Seattle. I’m in town to attend the 25th Congress for the New Urbanism. Saturday I’m doing the ferry ride and tour of Victoria, British Columbia.

Leg 9:
Train 507 – Amtrak Cascades
Sunday, May 7 – 2:10 pm – Seattle, Washington
Snacks on the Amtrak Cascades.
Sunday, May 7 – 2:53 pm – Tacoma, Washington
39 miles
43 minutes

Night 23 visiting my uncle in Tacoma.

Leg 10:
Train 11 – Coast Starlight
Monday, May 8 – 10:21 am – Tacoma, Washington
Snacks on the Coast Starlight.
Monday, May 8 – 12:19 am – Kelso, Washington
98 miles
1 hour, 58 minutes

Nights 24, 25, and 26 visiting my mom and stepdad in Longview, Washington.

Leg 11:
Train 501 – Amtrak Cascades
Thursday, May 11 – 9:47 am – Kelso, Washington
Snacks on the Amtrak Cascades.
Thursday, May 11 – 11:05 am – Portland, Oregon
50 miles
1 hour, 18 minutes

5-hour layover in Portland. “The dream of the ‘90s is alive in Portland.” I’ll be sure to ride Biketown.

Leg 12:
Train 28 – Empire Builder
Thursday, May 11 – 4:45 pm – Portland, Oregon
Dinner, night 27, breakfast, lunch, dinner, night 28, breakfast, and lunch on the Empire Builder. North Dakota will be state #32.
Saturday, May 13 – 2:07 pm – Milwaukee, Wisconsin
2,170 miles
43 hours, 22 minutes

Night 29 in Milwaukee. I made a brief visit in October 2015, and I plan to see more of the city on Bublr.

Leg 13:
Train 334 – Hiawatha
Sunday, May 14 – 11:00 am – Milwaukee, Wisconsin
No snack bar on the Hiawatha. 🙁
Sunday, May 14 – 12:29 pm – Chicago, Illinois
86 miles
1 hour, 29 minutes

1-hour layover in Chicago. Just enough time for lunch.

Leg 14:
Train 5 – California Zephyr
Sunday, May 14 – 2:00 pm – Chicago, Illinois
Dinner on the California Zephyr.
Sunday, May 14 – 10:55 pm – Omaha, Nebraska
500 miles
8 hours, 55 minutes

Night 30 in Omaha. My main reason for stopping in Omaha is to make a visit to South Dakota. Early in the morning, I’ll hop on Greyhound and north ride to Sioux City, Iowa, where I’ll rent a bike and ride up the Missouri and Sioux Big Sioux Rivers to North Sioux City, South Dakota, so I can get state #33. In the afternoon, I’ll ride Greyhound back to Omaha and explore on Heartland Bcycle.

Leg 15:
Train 5 – California Zephyr
Monday, May 15 – 11:05 pm – Omaha, Nebraska
Night 31, breakfast, lunch, and dinner on the California Zephyr.
Tuesday, May 16 – 11:05 pm – Salt Lake City, Utah
1,108 miles
25 hours

After my Amtrak Adventure, I will have visited 33 out of 50 states (or two-thirds). In the map above, the states I’ve been to are in yellow, while the states that I haven’t are in grey. Additionally, I still have yet to visit Alaska and Hawaii.

  • Jade Sarver

    WOW! This is quite the trip!!